Wisconsin, 2001

Flooding in Wisconsin, August 1, 2001

August 1, 2001 · NWS ARX · 2 events in 2 counties and zones

A couple of roads in Thorp (Clark County) were washed out when 1 to 3 inches of rain fell in a couple of hours. Several other towns reported flooded streets due to the heavy rain.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A couple of roads in Thorp (Clark County) were washed out when 1 to 3 inches of rain fell in a couple of hours. Several other towns reported flooded streets due to the heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 1, 2:42 AM CST, 7 hours 18 minutes earlier.

Area forecast discussion, Aug 1, 2:42 AM CST, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
342 AM CDT WED AUG 1 2001

FORECAST CONCERNS THIS PACKAGE...HEAT ADVISORY POTENTIAL SOUTHEAST
HALF OF FORECAST AREA TODAY...SHRA/TSRA CHANCES TODAY/TONIGHT.

07Z DATA ANALYSIS SHOWED THE COLD FRONT STRETCHING FROM NORTHWEST MN
INTO CENTRAL NEBRASKA. A LINE OF SHRA/TSRA PRECEDED THE FRONT FROM
NORTHEAST MN INTO NORTHWEST IA...BEING FUELED BY 40-50KT LLJ...AN
AIRMASS WITH PW/S AROUND 2 INCHES AND SOME 850-700MB Q-G
CONVERGENCE. BULK OF SHRA/TSRA TRAINING NORTHEAST...WITH LINE MAKING
EVER SO SLOW EASTWARD PROGRESS EARLY THIS MORNING. HEAT AND HUMIDITY
REMAINS ACROSS MUCH OF THE FORECAST AREA EARLY THIS MORNING. TEMPS 80
TO 85...DEWPTS IN THE LOWER TO MID 70S...HEAT INDICES STILL IN THE 85
TO 95 RANGE.

00Z MODEL RUNS LOOKED TO HAVE INITIALIZED WILL AND OFFER SIMILAR
SOLUTIONS THRU 48-60HRS. ALL REFLECTED REALITY QUITE WELL ACROSS THE
UPPER MIDWEST AT 06Z. MODEL QPF/S...BOTH LOCATION AND AMOUNTS...ALSO
SIMILAR THRU 48-60HRS...SOMETHING NOT SEEN WITH THIS LARGE SCALE
PATTERN IN QUITE A WHILE. MODELS HAVE TRENDED MORE POSITIVE TILTED/
SHEARED WITH THE SHORTWAVE/UPPER TROUGH TRACKING ACROSS SOUTHERN
CANADA AND FLATTENING THE RIDGE TODAY THRU THU. THIS MORE SHEARED
SOLUTION GENERATES LESS MID/UPPER LEVEL FORCING ACROSS THE AREA
TODAY/TONIGHT...AND LESS PUSH OF THE COLD FRONT EAST/SOUTH ACROSS
THE AREA.

IN THE SHORT TERM...WILL EXTEND HEAT ADVISORY INTO TODAY ACROSS ABOUT
THE SOUTHEAST THIRD OF THE FORECAST AREA. HEAT INDICES ALREADY IN
THE 85-95 RANGE AND SHRA/TSRA NOT LIKELY INTO THE SOUTHEAST THIRD OF
THE FORECAST AREA UNTIL AFTERNOON. HIGH TEMPS WILL BE TRICKY TODAY...
DEPENDING ON TIMING OF SHRA AND TSRA INTO ANY ONE LOCATION. ONCE
SHRA/TSRA MOVE IN...HEAT ADVISORY CONDITIONS SHOULD EASE RATHER
QUICKLY. FOR TODAY WILL FAVOR COOLER AVN-MAV HIGHS IN THE WEST/NORTH
AND WARMER NGM-FWC IN THE EAST/SOUTH. ALL MODELS BRING LOW LEVEL
FRONTOGENESIS AND Q-G CONVERGENCE ACROSS THE AREA TODAY...WITH RIGHT
ENTRANCE REGION OF UPPER JET OVER THE AREA BY 00Z AS WELL. LOW LEVEL
JET DOES WEAKEN...BUT SO TO DOES THE CAP. SHRA/TSRA EXPECTED TO
SPREAD EAST/SOUTH ACROSS THE AREA TODAY...WITH LOCALLY HEAVY RAIN
POSSIBLE PER NMCQPFERD. HEAVY RAIN THREAT AND HIGHEST POPS SPREAD
INTO THE SOUTHERN THIRD OF THE FORECAST AREA TONIGHT WITH THE COLD
FRONT LOSING ITS MID/UPPER SUPPORT AND STALLING NEAR THE WI/IL BORDER
AND ACROSS CENTRAL IA. LLJ WEAKER TONIGHT...BUT STILL CROSSES THE
FRONTAL BOUNDARY AT A DECENT ANGLE WITH PW/S OF 2 INCHES OR BETTER.

WEAK HIGH BUILDS IN BEHIND THE FRONT ON THU WITH SOME DRIER AND
SLIGHTLY COOLER AIR FILTERING INTO THE NORTHERN 2/3 OF THE FORECAST
AREA. SOUTHERN THIRD OF THE FORECAST AREA REMAINS CLOSE ENOUGH TO
THE FRONTAL BOUNDARY TO CARRY CHANCE POPS INTO THU. LEANED TOWARD
AVN-MAV POPS TODAY THRU THU NIGHT. GUIDANCE TEMPS SIMILAR FOR
TONIGHT-THU NIGHT AND LOOK REASONABLE.

QUICK LOOK AT 06Z MESO-ETA SHOWS NO MAJOR DIFFERENCES FROM 00Z MODEL
GUIDANCE.

.LSE...HEAT ADVISORY TODAY...IAZ011-029-030-WIZ043-044-054-055-061.

RRS

In the hours before

Special weather statement, Aug 1, 4:55 AM CST, 5 hours 5 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
555 AM CDT WED AUG 1 2001

HAZARD - SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH STRONG WINDS AND
SOME HAIL. LOCALLY HEAVY RAINFALL ALSO POSSIBLE.

TIMING - THIS AFTERNOON AND INTO TONIGHT.

LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND
SOUTHWEST AND CENTRAL WISCONSIN.

DISCUSSION - A LOW PRESSURE AREA OVER ONTARIO HAD A COLD FRONT
REACHING DOWN ACROSS MINNESOTA AND INTO EASTERN NEBRASKA.  THIS
FRONT WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS TODAY AND
TONIGHT AS IT MOVES EAST ACROSS THE REGION.  STORMS WERE ALREADY
OCCURRING THIS MORNING AHEAD OF THE BOUNDARY...AND THESE WILL
AFFECT AREAS ALONG AND NORTH OF A LINE FROM CHARLES CITY IOWA TO
MEDFORD WISCONSIN THIS MORNING.  A FEW OF THESE STORMS MAY CONTAIN
GUSTY WINDS AND SMALL HAIL...BUT SEVERE WEATHER IS NOT ANTICIPATED.
SLOW MOVEMENT OF THE STORMS...AND REPEATED MOVEMENT OF STORM CELLS
ACROSS THE SAME AREA MAY RESULT IN LOCALLY HEAVY RAINFALL HOWEVER.

THERE MAY BE A LULL IN THE ACTIVITY BY EARLY AFTERNOON...BUT CHANCES
WILL AGAIN INCREASE LATER IN THE DAY AS DAYTIME HEATING CONTINUES...
AND THE BOUNDARY MOVES CLOSER TO THE LOCAL AREA.  THE THREAT OF
STORMS WILL THEN CONTINUE INTO TONIGHT.  STRONG WINDS AND HAIL WILL
BE POSSIBLE WITH SOME OF THESE STORMS...AND A FEW STORMS MAY BECOME
SEVERE.  AND AGAIN...THE SLOW MOVEMENT MAY RESULT IN LOCALLY HEAVY
RAINFALL.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY
OR TONIGHT.

WELVAERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Taylor

When
August 1, 10:00 AM CST to 12:00 PM CST
Where
Taylor County, Lublin
Reported by
LAW ENFORCEMENT
Coordinates
45.212, -90.501 (the zone’s center; the record gives no point)

Flood, Clark

When
August 1, 10:00 AM CST to 12:00 PM CST
Where
Clark County, Thorp
Reported by
LAW ENFORCEMENT
Coordinates
44.735, -90.612 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263535, 5263536.